Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 43, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 13, 2002, 7:45 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 7:45 PM EDT (23:45 UTC)
- Expired
- May 13, 2002, 8:45 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:15 PM EDT | Thunderstorm Wind | York, PA | A barn was damaged, along with several trees down. |
| May 13, 8:30 PM EDT | Thunderstorm Wind 50 E | Lancaster, PA | Trees were down in Lancaster. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 132345 SVRCTP PAC071-133-140045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 744 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN PENNSYLVANIA YORK COUNTY IN PENNSYLVANIA * UNTIL 845 PM EDT. * AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SHREWSBURY...OR 6 MILES SOUTH OF DALLASTOWN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINDSOR AT 750 PM. BROGUE AT 755 PM. SHENKS FERRY AND SAFE HARBOR AT 805 PM. MILLERSVILLE AT 815 PM. SMITHVILLE AND WILLOW STREET AT 820 PM. STRASBURG AND QUARRYVILLE AT 825 PM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 3988 7676 3971 7667 3996 7576 4021 7590 JL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 13, 3:00 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 300 PM EDT MON MAY 13 2002 OVERALL EVOLUTION OF THINGS CONTINUES ON EXPECTED PATH. WARM MUGGY UNSTABLE AIRMASS OVER CWA TODAY WILL BE REPLACED BY MUCH COLDER AIRMASS TONIGHT AND TOMORROW MORNING. THUNDERSTORMS LIKELY AHEAD OF FRONT OVER SE HALF OF CWA WITH FAR SE COUNTIES UNDER TORNADO WATCH THIS AFT/EVE. MUCH COLDER AIR OVER CWA TOMORROW. IT WILL FEEL LIKE AN EARLY SPRING DAY WITH RAIN SHOWERS (POSSIBLY MIXING WITH WET SNOWFLAKES NORTHERN MOUNTAINS) AND COLD GUSTY WINDS. COLD AIR IS SHORT LIVED AS H850 TEMPS REBOUND QUICKLY ON WEDNESDAY AND STRONG WARM ADVECTION LIKELY THURSDAY AHEAD OF NEXT FRONT. MAY BE A FEW RW/TRW AROUND ON LATE THURSDAY. EXTENDED...WEEKEND LOOKS WET NOW. MRF HINTS AT ANOTHER SOAKER FOR AN ALREADY WATER-LOGGED AREA. .CTP...FLOOD WATCH CONTINUES THROUGH THIS EVENING FOR ALL OF CTRL PA. TORNADO WATCH SOUTHEAST COUNTIES TIL 7PM. DIRIENZO
In the hours before
Special weather statement, May 13, 5:18 PM EDT, 2 hours 27 minutes before
PAZ057-059-064>066-132130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 518 PM EDT MON MAY 13 2002 ...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... YORK...LANCASTER...LEBANON...DAUPHIN AND ADAMS. JL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:50 AM EDT | Flash Flood Warning | CTP | Lycoming, Sullivan | 4 hr |
| May 13, 4:36 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 24 min |
| May 13, 7:49 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 56 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.